×

Positive solutions and eigenvalue intervals of a nonlinear singular fourth-order. (English) Zbl 1274.34076

A nonlinear, fourth-order boundary value problem (BVP) \[ u^{(4)}(t)=\lambda h(t) f(t,u(t),u'(t),u''(t)),\quad u(0)=u'(1)=u''(0)=u'''(1)=0 \eqno(P1) \] is considered for \(t\in (0,1)\); the prime stands for the derivative with respect to \(t\). The continuity and nonnegativity of both \(h\) and \(f\) are assumed, but a singularity of \(h(t)f(t,x,y,z)\) is allowed at \(t=0\), \(t=1\), \(x=0\), \(y=0\), and \(z=0\). Further assumptions comprise both \(t\)-dependent bounds put on the value of \(f\) and a condition constraining the values of \(h(t)\).
Besides (P1), a simplified problem (P2), where \(f\equiv f(t,u(t))\), is also introduced.
By employing the Green function for a simpler BVP, by defining a cone of functions and introducing completely continuous integral operators, and by applying the Guo-Krasnosel’skii fixed point theorem, the author formulates and proves two main results. Roughly speaking, if \(\lambda \) is bounded from below and from above by particular expressions, then (P1) has at least one increasing positive solution. If \(\lambda \) complies with even trickier inequalities, then (P1) has at least two strictly increasing positive solutions. Parallel statements are also formulated for (P2). Moreover, it is shown that the obtained results generalize the existence theorem by J. R. Graef and B. Yang [Appl. Anal. 74, 201–214 (2000; Zbl 1031.34025)]. Finally, the theory is applied to a nonlinear fourth-order BVP.

MSC:

34B18 Positive solutions to nonlinear boundary value problems for ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations
34B16 Singular nonlinear boundary value problems for ordinary differential equations
34B27 Green’s functions for ordinary differential equations
47N20 Applications of operator theory to differential and integral equations
34L15 Eigenvalues, estimation of eigenvalues, upper and lower bounds of ordinary differential operators
34B09 Boundary eigenvalue problems for ordinary differential equations

Citations:

Zbl 1031.34025
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] R.P. Agarwal, D. O’Regan: Positive solutions to superlinear singular boundary value problems. J. Comput. Appl. Math. 88 (1998), 129–147. · Zbl 0902.34017
[2] R.P. Agarwal, D. O’Regan: Multiplicity results for singular conjugate, focal, and (N, P) problems. J. Differ. Equations 170 (2001), 142–156. · Zbl 0978.34018
[3] T. M. Atanackovic: Stability Theory of Elastic Rods. Series on Stability, Vibration and Control of Systems, Series A. World Scientific, Singapore, 1997.
[4] Z. Bai, H. Wang: On positive solutions of some nonlinear fourth-order beam equations. J. Math. Anal. Appl. 270 (2002), 357–368. · Zbl 1006.34023
[5] Z. Bai: The upper and lower solution method for some fourth-order boundary value problems. Nonlinear Anal., Theory Methods Appl. 67 (2007), 1704–1709. · Zbl 1122.34010
[6] D. R. Dunninger: Multiplicity of positive solutions for a nonlinear fourth order equation. Ann. Pol. Math. 77 (2001), 161–168. · Zbl 0989.34014
[7] M. B. M. Elgindi, Z. Guan: On the global solvability of a class of fourth-order nonlinear boundary value problems. Int. J. Math. Math. Sci. 20 (1997), 257–261. · Zbl 0913.34020
[8] H. Feng, D. Ji, W. Ge: Existence and uniqueness of solutions for a fourth-order boundary value problem. Nonlinear Anal., Theory Methods Appl. 70 (2009), 3561–3566. · Zbl 1169.34308
[9] J. R. Graef, B. Yang: Existence and nonexistence of positive solutions of fourth order nonlinear boundary value problems. Appl. Anal. 74 (2000), 201–214. · Zbl 1031.34025
[10] D. Guo, V. Lakshmikantham: Nonlinear Problems in Abstract Cones. Notes and Reports in Mathematics in Science and Engineering, 5. Academic Press, Boston, 1988. · Zbl 0661.47045
[11] C. P. Gupta: Existence and uniqueness theorems for the bending of an elastic beam equation. Appl. Anal. 26 (1988), 289–304. · Zbl 0611.34015
[12] J. Henderson, H. Wang: Positive solutions for nonlinear eigenvalue problems. J. Math. Anal. Appl. 208 (1997), 252–259. · Zbl 0876.34023
[13] E. Hewitt, K. Stromberg: Real and Abstract Analysis. A Modern Treatment of The Theory of Functions of a Real Variable. 3rd printing. Springer, Berlin, Heidelberg, New York, 1975. · Zbl 0307.28001
[14] B. Liu: Positive solutions of fourth-order two point boundary value problems. Appl. Math. Comput. 148 (2004), 407–420. · Zbl 1039.34018
[15] R. Ma, Q. Ma: Multiplicity results for a fourth-order boundary value problem. Appl. Math. Mech., Engl. Ed. 16 (1995), 961–969. · Zbl 0836.73032
[16] J. Marcos, S. Lorca, P. Ubilla: Multiplicity of solutions for a class of non-homogeneous fourth-order boundary value problems. Appl. Math. Lett. 21 (2008), 279–286. · Zbl 1169.34317
[17] M. Meehan, D. O’Regan: Positive solutions of singular integral equations. J. Integral Equations Appl. 12 (2000), 271–280. · Zbl 0988.45004
[18] S. Staněk: Positive solutions of singular Dirichlet boundary value problems with time and space singularities. Nonlinear Anal., Theory Methods Appl., Ser. A, Theory Methods 71 (2009), 4893–4905. · Zbl 1192.34027
[19] Z. Wei: A class of fourth order singular boundary value problems. Appl. Math. Comput. 153 (2004), 865–884. · Zbl 1057.34006
[20] Q. Yao: Positive solutions of nonlinear elastic beam equation rigidly fastened on the left and simply supported on the right. Nonlinear Anal., Theory Methods Appl., Ser. A, Theory Methods 69 (2008), 1570–1580. · Zbl 1217.34039
[21] Q. Yao: Successively iterative technique of a classical elastic beam equation with Carathéodory nonlinearity. Acta Appl. Math. 108 (2009), 385–394. · Zbl 1188.34013
[22] Q. Yao: Local existence of multiple positive solutions to a singular cantilever beam equation. J. Math. Anal. Appl. 363 (2010), 138–154. · Zbl 1191.34031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.